Virginia, 2020Lightning Strike in Virginia, June 19, 2020
June 19, 2020 · NWS LWX · 1 event in 1 county or zone
A thunderstorm passed over Manassas, Virginia shortly after 1:30 PM producing frequent lightning. A man was struck by lightning in a parking lot.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm passed over Manassas, Virginia shortly after 1:30 PM producing frequent lightning. A man was struck by lightning in a parking lot.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 19, 9:36 AM EST, 2 hours 59 minutes earlier.
Area forecast discussion, Jun 19, 9:36 AM EST, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1036 AM EDT Fri Jun 19 2020
.SYNOPSIS...
Low pressure at the surface and aloft will weaken while
meandering over the Mid-Atlantic region through Saturday. The
upper trough will start to push off to the east on Sunday. A
cold front will slowly approach from the Great Lakes next week
while high pressure remains offshore.
&&
.NEAR TERM /THROUGH TONIGHT/...
A few clusters of showers continue to drift northeast this
morning in broad moist advection and weak instability around a
closed upper low positioned over the upper Ohio Valley. These
showers have become more isolated, but can't totally rule out
showers at anytime. It does look like the most favored corridor
will be parallel to the Blue Ridge.
Upper low won't move much through the day. While highest
precipitable water values (~1.5+ inches) will be along the I-95
corridor, best low level moisture, weak convergence, and
proximity to upper low points to the most rapid development of
showers and some thunderstorms first across the mountains around
midday. These will likely spread eastward through the afternoon
and early evening. With weak shear and modest instability, the
severe weather threat will be low. However, storm motions will
be slow, leading to potential for locally heavy rain. Given the
saturated conditions over the highlands, they may be
particularly susceptible to flooding issues today. Confidence is
not quite there for a Flash Flood Watch, but concerns are mainly
between Highland, Pendleton, Grant and Mineral counties.
Precipitation placement potential along with perhaps a subtle
trough axis points to possible another corridor of heavier
storms across southern Maryland, though this area has been much
drier recently. With warm advection in place, should see highs a
little bit warmer than Thursday...in the upper 70s to lower
80s.
There should be a noticeable diurnal component to the
convection, though spokes of vorticity could keep some showers
going into tonight. There's a decent signal for fog in the
guidance, especially west of I-95, though this will likely be
dependent on cloud cover. Lows in the 60s.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
Upper low will drift nearly overhead on Saturday. The column may
be a bit more saturated and instability a little weaker...and
overall model QPF is a little lower. However, showers will
probably be more widespread with only embedded thunderstorms.
Best precipitable water greater than 1.5 inches remains east of
the Blue Ridge. There is some risk of slow storm motions and
repetitive storms, though overall confidence in the details is
lower. Ample cloud cover will again hold temperatures in the
upper 70s and lower 80s. There could be a few showers lingering
into the night, especially across eastern areas closer to the
upper low, but coverage should decrease. Fog could again be a
threat if skies clear.
On Sunday, it appears the upper low will finally begin
filling/opening and shifting offshore. Better opportunity for
breaks of sun and warm advection will lead to highs reaching the
mid 80s. With ample moisture still in place, instability should
lead to the development of afternoon showers and storms,
although coverage should be lower compared to Friday/Saturday as
weak ridging tries to build from the west. There could be two
foci for storms: across the Balt/Wash metro, closer to the upper
low, and over the mountains, due to terrain circulations. Muggy
with decreasing shower chances for Sunday night.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
Increasing warmth and humidity and an approaching weak upper level
disturbance will allow for diurnal showers and a few thunderstorms
to develop Monday afternoon and evening. A trough of low pressure
will setup over the Shenandoah Valley on Tuesday. This trough, along
with stronger upper level support across the Ohio Valley, will spawn
showers and a few thunderstorms. This activity will be mainly
Tuesday afternoon and evening. Both Monday and Tuesday will
encounter high temperatures near or lower 90s.
Additional pieces of energy pivoting southeastward from the Lower
Great Lakes toward the mid-Atlantic will provide support for a
surface cold front to push through the region Wednesday into
Thursday. Each afternoon and evening will encounter the threat once
again for showers and a couple of thunderstorms. High temperatures
Wednesday and Thursday could be in the upper 80s.
By Friday, weak high pressure should be able to move into the region
and bring slightly cooler and drier air with it. Plenty of sunshine
and possibly low humidity could be the story for Friday.
&&
.AVIATION /15Z FRIDAY THROUGH TUESDAY/...
A few clusters of showers will continue to drift northeast
through, mainly targeting CHO, IAD, and MRB. Periods of MVFR/IFR
conditions could continue for the next hours mainly over CHO.
Expect numerous showers and scattered thunderstorms to gradually
develop through the midday and afternoon hours before
diminishing this evening. Some could produce heavy rainfall.
Lower rain chances after sunset, though fog or low clouds could
develop late tonight into Saturday morning. Expect a repeat for
Saturday into Saturday night, though convective development
initially may be more widespread versus drifting from the west.
Lower, but still present risk of showers and thunderstorms on
Sunday as the persistent upper level low pulls away, mainly
focused on the afternoon and evening hours.
VFR conditions are expected for most of the time Monday and Tuesday,
but there is a chance for showers and thunderstorms each
afternoon that could bring brief MVFR conditions.
&&
.MARINE...
South winds are remaining below Small Craft Advisory Criteria
and are expected to remain this way through Sunday night as
surface and upper level low pressure weaken over the Mid-
Atlantic region. Brief periods of gusts near the mid teens are
possible tonight. Afternoon and evening showers and
thunderstorms are possible over the waters each day through
Sunday, which may prompt the issuance of Special Marine
Warnings.
Small craft conditions possible Monday and Tuesday due to a
tighter pressure gradient between high pressure offshore of the mid-
Atlantic Coast and developing low pressure to our west.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.
&&
SYNOPSIS...ADS
NEAR TERM...ADS/IMR
SHORT TERM...ADS
LONG TERM...KLW
AVIATION...ADS/IMR/KLW
MARINE...ADS/KLW
Hazardous weather outlook, Jun 19, 12:31 PM EST, 4 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
131 PM EDT Fri Jun 19 2020
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-201745-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
131 PM EDT Fri Jun 19 2020
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.
.DAY ONE...This Afternoon and Tonight
Isolated instances of flooding are possible from locally heavy
rain this afternoon and evening.
Thunderstorms capable of producing strong winds are possible over
the tidal Potomac River and Maryland's portion of the Chesapeake
Bay and its surrounding tributaries this afternoon and evening.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Please report heavy rainfall measurements and flooding to the
National Weather Service according to standard operating
procedures.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-201745-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
131 PM EDT Fri Jun 19 2020
This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.
.DAY ONE...This Afternoon and Tonight
A Flash Flood Watch is in effect over the Potomac Highlands and
parts of the Shenandoah Valley through 11 PM this evening.
Isolated instances of flooding are possible from locally heavy
rain this afternoon and evening.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Please report heavy rainfall measurements and flooding to the
National Weather Service according to standard operating
procedures.
Lightning, Manassas (C)
- When
- June 19, 12:35 PM EST
- Where
- Manassas (C) County, 1.66 mi ESE of Manassas
- Injuries
- 1 direct, 0 indirect
- Reported by
- Emergency Manager
- Coordinates
- 38.739, -77.453
One man was struck by lightning in a parking lot outside of a grocery store.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in South Carolina, June 19 to 20, 20203 deaths · 1 event
- Tornadoes and Flooding in Texas, June 19, 2020$23 million · EF0 · 22 events
- Flash Flooding and Flooding in Texas, June 19 to 23, 2020$1.0 million · 55 kt wind · 19 events
- Damaging Winds in Oklahoma, June 19, 2020$30,000 · 85 kt wind · 4 events
- Flash Flooding and Hail in North Carolina, June 19 to 20, 2020$15,000 · 0.75 in hail · 17 events
- Damaging Wind in Michigan, June 19, 2020$30,000 · 55 kt wind · 1 event
- Damaging Winds and Lightning Strike in Virginia, June 19, 2020$18,000 · 50 kt wind · 9 events
- Hail and Damaging Winds in Texas, June 19, 2020$500 · 3 in hail · 15 events
- Flash Flooding and Damaging Winds in Florida, June 19, 2020$6,000 · 50 kt wind · 9 events
- Heat in Maine, June 19, 20206 events
- Hail and Damaging Winds in Florida, June 19, 20201 in hail · 6 events
- Hail in Wyoming, June 19, 20201.25 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 906584.